Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 172, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 1, 2012, 3:38 PM EDT for Bedford County, Franklin County, Fulton County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 3:38 PM EDT (19:38 UTC)
- Expired
- Aug 1, 2012, 4:45 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Bedford County, PA, Franklin County, PA, Fulton County, PA
The radar
The State College radar (KCCX), 115 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
753
WUUS51 KCTP 011938
SVRCTP
PAC009-055-057-012045-
/O.NEW.KCTP.SV.W.0172.120801T1938Z-120801T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHWESTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 445 PM EDT
* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR BREEZEWOOD...MOVING
SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH
DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BREEZEWOOD...
VALLEY-HI...
CRYSTAL SPRINGS...
LOCUST GROVE...
SALUVIA...
SIDELING HILL REST AREA...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 155 AND 180...I-70 BETWEEN
MILE MARKERS 147 AND 170.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 3992 7843 4008 7833 4004 7773 3971 7798
3972 7821
TIME...MOT...LOC 1938Z 296DEG 7KT 3996 7828
$$
FORECASTER: MARTIN2 follow-up statements
109
WWUS51 KCTP 012003
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT WED AUG 1 2012
PAC009-055-057-012045-
/O.CON.KCTP.SV.W.0172.000000T0000Z-120801T2045Z/
BEDFORD PA-FRANKLIN PA-FULTON PA-
403 PM EDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN FULTON...SOUTHWESTERN FRANKLIN AND EAST CENTRAL BEDFORD
COUNTIES...
AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MCCONNELLSBURG...OR 13 MILES SOUTHEAST OF BREEZEWOOD...MOVING
SOUTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MERCERSBURG...
THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 152 AND 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 3977 7826 3992 7838 4004 7777 4001 7775
3971 7798 3972 7821
TIME...MOT...LOC 2003Z 317DEG 15KT 3988 7799
$$
FORECASTER: KF511
WWUS51 KCTP 012017
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 PM EDT WED AUG 1 2012
PAC009-012027-
/O.CAN.KCTP.SV.W.0172.000000T0000Z-120801T2045Z/
BEDFORD PA-
417 PM EDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEDFORD COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3980 7828 3982 7830 3984 7829 4004 7777
4002 7776 4001 7775 3972 7797 3972 7815
3972 7821
TIME...MOT...LOC 2017Z 326DEG 14KT 3984 7795
$$
PAC055-057-012045-
/O.CON.KCTP.SV.W.0172.000000T0000Z-120801T2045Z/
FRANKLIN PA-FULTON PA-
417 PM EDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN FULTON AND SOUTHWESTERN FRANKLIN COUNTIES...
AT 408 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR MERCERSBURG...OR 14 MILES WEST OF
GREENCASTLE...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MERCERSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 3980 7828 3982 7830 3984 7829 4004 7777
4002 7776 4001 7775 3972 7797 3972 7815
3972 7821
TIME...MOT...LOC 2017Z 326DEG 14KT 3984 7795
$$
FORECASTER: KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:10 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 1, 2:10 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 210 PM EDT WED AUG 1 2012 .SYNOPSIS... A WEAK COLD FRONT WILL DRIFT VERY SLOWLY TO THE EAST ACROSS CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY TODAY...BRINGING A CHANCE SCATTERED SHOWERS THUNDERSTORMS. WEAK HIGH PRESSURE WILL BRING DRY WEATHER AND LESS HUMID CONDITIONS FOR THURSDAY AND FRIDAY. A SOUTHWEST FLOW OF MORE HUMID AIR WILL DEVELOP FOR THE UPCOMING WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STILL SOME LOW CLOUDS HANGING TOUGH OVER MY NERN ZONES...BUT WILL CONTINUE BURNING OFF TO AT LEAST P-SUNNY SKIES BEFORE TOO LONG. MEANWHILE SHOWERS/SCATTERED THUNDERSTORMS CONTINUE TO POP OVER THE SWRN PART OF THE REGION IN AN AREA OF MODERATE CAPE AND MOISTURE CONVERGENCE. DEEPEST MOISTURE HAS MOVED OVER EASTERN AREAS SO EXPECTATIONS FOR MORE WIDESPREAD HEAVY CONVECTION OVER THE WRN ZONES ARE NOT AS HIGH AS YESTERDAY. FURTHER EAST WHERE MOISTURE IS DEEPEST...HEATING HAS BEEN RETARDED BY THE LOW CLOUDS...BUT STILL THINK ONCE TEMPS NUDGE INTO THE LOWER 80S WE SHOULD START TO SEE SOME ACTIVITY SPARK OFF. WITH DEWPOINTS STILL IN THE UPPER 60S TO NEAR 70...SOME LOCALLY HEAVY RAINERS CANNOT BE RULED OUT. SHORT RANGE GUIDANCE AGREES THAT THE RAIN SHOULD FADE QUICKLY THIS EVENING AS WE LOSE HEATING...LEADING TO A FAIR AND DRIER OVERNIGHT. NW ZONES WILL DIP INTO THE COMFORTABLE 50S WHILE TEMPS FALL BACK TO THE MID 60S OVER THE SE. && .SHORT TERM /THURSDAY/... THURS LOOKS GORGEOUS WITH TEMPS ON THE WARM TO HOT SIDE BUT WITH HUMIDITIES MAINLY ON THE COMFORTABLE SIDE. SERN ZONES WILL STAY A LITTLE MORE HUMID...BUT NOT TERRIBLE FOR THE HEIGHT OF SUMMER. POPS WILL BE LOW AS ANOMALOUSLY LOW PWATS AIR SLIDES THROUGH THE REGION. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... THE MORNING HOURS FRIDAY SHOULD REMAIN DRY. HOWEVER...THE TAIL END OF A COLD FRONT AND UPPER FORCING ASSOCIATED WITH A SHORT WAVE PASSING NORTH OF THE REGION DURING THE MIDDAY AND AFTERNOON HOURS FRIDAY WILL CREATE THE CHC FOR ISOLATED SHRA/TSRA. UPPER LEVEL PATTERN WILL REMAIN FAIRLY CONSISTENT ACROSS THE CONUS THROUGHOUT THE EXTENDED...WITH SLIGHT MODIFICATIONS TAKING PLACE IN THE MEAN UPPER RIDGE POSITIONS OVER THE FOUR CORNERS REGION AND SOUTHERN PLAINS AS WELL AS THE WESTERN ATLANTIC. A TRANSITION FROM NORTHWEST FLOW ALOFT ASSOCIATED WITH THE MEAN UPPER TROF ALONG THE EASTERN SEABOARD TO A MORE ZONAL FLOW IS SEEN FOR LATE THIS WEEK AND EARLY THIS WEEKEND...FOLLOWED BY A BRIEF INFLUX OF MUCH WARMER AND MORE HUMID AIR THIS WEEKEND AS BERMUDA HIGH AMPLIFIES AHEAD OF A VIGOROUS TROF SLICING ACROSS THE NORTHERN AND CENTRAL GREAT LAKES SUNDAY NIGHT. A SURGE OF ANOMALOUSLY HIGH 850 MB MOISTURE FLUX /COUPLED WITH A NEARLY PLUS 3 ST DEVIATION SOUTHERLY LLJ/ IS PAINTED BY THE GEFS FOR SATURDAY AHEAD OF THE AFOREMENTIONED LATE WEEKEND UPPER TROF. THIS STRONG...KINEMATIC AND THERMODYNAMIC FORCING ALONG AND TO THE SOUTH OF THE NWD MVG WARM FRONT WILL LIKELY SPARK A FEW ROUNDS OF HEAVY SHOWERS AND SOME ORGANIZED/STRONG TO POTENTIALLY SVR AFTERNOON/EVENING TSRA SATURDAY. ANOTHER ROUND OR TWO OF STRONG TO LCLY SEVERE TSRA APPEARS IN STORE FOR LATER SUNDAY INTO EARLY SUNDAY NIGHT AS A POTENT COLD FRONT PUSHES EAST FROM THE OHIO VALLEY AND LOWER GLAKES. OVERALL...THE WEEKEND COULD BE SHAPING UP TO BE QUITE ACTIVE /SEVERE WEATHER-WISE/ HERE IN PENN. THE UPPER TROF WILL SLIDE ACROSS THE NORTHEAST UNITED STATES ON MONDAY...FOLLOWED BY MUCH LOWER DEEPER LAYER MOISTURE AND SURFACE DEWPOINTS LATE MONDAY AND TUESDAY. UPPER LEVEL RIDGE AND SFC HIGH PRESSURE BUILD IN FOR TUESDAY AND WEDNESDAY BRINGING A MUCH DRIER AIRMASS AND COMFORTABLE HUMIDITY TO THE REGION...ALTHOUGH EMBEDDED UPPER DISTURBANCES WILL STILL BRING ISOLATED SHOWER THREATS EACH DAY. NEAR NORMAL TEMPERATURES WILL BRIEFLY SURGE TO ABOVE NORMAL LATE SAT AND SUNDAY AHEAD OF THE STRONG COLD FRONT DROPPING SOUTHEAST SE LATER SUNDAY INTO MONDAY...TRIMMING TEMPS AND HUMIDITY BACK TO NORMAL VALUES. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... IPT STUBBORN TO IMPROVE ON THE EDGE OF THE STRATUS SHIELD...BUT WILL BE VFR SOON. THE REMAINDER OF THE AFTERNOON WILL FEATURE WIDESPREAD VFR BUT WITH THE POTENTIAL FOR BRIEF IMPACTS DUE TO SCATTERED THUNDERSTORMS THROUGH LATE AFTERNOON. TONIGHT...MVFR WITH PATCHY IFR FOG WILL DEVELOP AGAIN AS WEAK HIGH PRESSURE BUILDS IN. OUTLOOK... THU...FOG POSSIBLE EARLY...OTHERWISE VFR. FRI-SUN...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY CAUSING LOCALIZED REDUCED CONDITIONS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...DEVOIR/LAMBERT AVIATION...LA CORTE
Hazardous weather outlook, Aug 1, 5:57 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 557 AM EDT WED AUG 1 2012 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-021000- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 557 AM EDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES NORTHEAST ACROSS THE REGION SATURDAY. SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE AFTERNOON AND EVENING HOURS SATURDAY. ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE UPCOMING WEEKEND. LAMBERT
In the hours before
Local storm report, Aug 1, 11:19 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1119 AM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO 1 NNE COUDERSPORT 41.79N 78.00W
07/26/2012 POTTER PA NWS STORM SURVEY
EF0 TORNADO CONFIRMED NEAR COUDERSPORT
&&
CORRECTED LOCATION
EVENT NUMBER CTP1200342
COLBERTSpecial weather statement, Aug 1, 3:14 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT WED AUG 1 2012
PAZ034-035-011945-
BEDFORD PA-FULTON PA-
314 PM EDT WED AUG 1 2012
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD AND FULTON
COUNTIES...
AT 308 PM EDT...A STRONG THUNDERSTORM WAS NEAR SIDELING HILL REST
AREA...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. THIS STORM WILL AFFECT SIDELING HILL REST
AREA...SALUVIA...HARRISSONVILLE AND MCCONNELLSBURG.
LAT...LON 3980 7821 4002 7837 4014 7809 4012 7802
3998 7792 3995 7794 3993 7796 3992 7795
3988 7797
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:28 PM EDT | Special Weather Statement | CTP | Cameron, Tioga | 32 min |
| Jul 31, 8:56 PM EDT | Special Weather Statement | CTP | Clinton, Lycoming | 34 min |
| Jul 31, 9:05 PM EDT | Special Weather Statement | CTP | Clinton, Lycoming | 25 min |
| Jul 31, 9:26 PM EDT | Special Weather Statement | CTP | Centre, Clinton, Lycoming | 34 min |
| Jul 31, 9:58 PM EDT | Special Weather Statement | CTP | Centre, Clinton, Lycoming, Sullivan | 32 min |
| Jul 31, 11:42 PM EDT | Special Weather Statement | CTP | Elk | 63 min |
| Aug 1, 12:24 AM EDT | Special Weather Statement | CTP | Lancaster | 66 min |
| Aug 1, 12:35 AM EDT | Special Weather Statement | CTP | Blair | 55 min |
| Aug 1, 1:16 AM EDT | Flash Flood Warning | CTP | Dauphin, Juniata, Northumberland, Schuylkill, Snyder | 2 hr |
| Aug 1, 3:14 PM EDT | Special Weather Statement | CTP | Fulton | 31 min |
| Aug 1, 4:28 PM EDT | Special Weather Statement | CTP | Franklin | 32 min |
| Aug 1, 5:03 PM EDT | Special Weather Statement | CTP | Snyder | 27 min |
| Aug 1, 6:32 PM EDT | Special Weather Statement | CTP | Adams | 28 min |
| Aug 1, 7:54 PM EDT | Special Weather Statement | CTP | Lancaster | 21 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.